MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER BLADE T8 AO, SELF RETAINING; PLATE, FIXATION, BONE

STRYKER GMBH SCREWDRIVER BLADE T8 AO, SELF RETAINING; PLATE, FIXATION, BONE
Model Number 703663
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "during the me, the screwdriver blade (703663 variax2 sd blade t8) broke when the screw was unscrewed.Replacement was available".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the tip of the screwdriver is broken off.The device inspection revealed the following: the visual inspection has shown that the tip of the screwdriver is broken off, no fragments returned for evaluation.The remainder of the tip is twisted in counter-clockwise direction.This indicates that during the loosening of a screw a plastic deformation occurred due to high torsional force.The microscopic evaluation has shown that the view of the fracture face is typical for a brittle overload fracture with chevron marks and a shear lip on one side.The shear lip indicates that the device was exposed to high lateral forces when it broke.Based on these findings it can be concluded that a combination of high torsional and lateral forces during the screw extraction did lead to a mechanical overload.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was finally attributed to a user related issue.The failure was caused by applying too much torsional and lateral force which did lead to a mechanical overload during the extraction of a screw.In this relation following statement of the implant extraction set operative technique can be mentioned: the development of locking plate technology has led to ¿cold welding¿ of screws to the plates.In this case, cutting tools for metal have to be used for the removal of the screws.In order to help protect the soft tissue from excessive heat and metal debris accumulation, irrigation and suction should be used in combination with cutting tools.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
SCREWDRIVER BLADE T8 AO, SELF RETAINING
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
marilyne chaumont
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key13313830
Report Number0008031020-2022-00024
Device Sequence Number1561865
Product Code HRS
UDI-Device Identifier07613327069754
UDI-Public07613327069754
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number703663
Device Catalogue Number703663
Device Lot NumberAG07
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/29/2021
Supplement Date Received by Manufacturer03/15/2022
Initial Report FDA Received Date01/21/2022
Supplement Report FDA Received Date04/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/26/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age79 YR
Patient SexMale